DAVID GRANOVSKY

FDA Warns about Increased Risk of Muscle Injury with Zocor

In OFF THE BEATEN PATH on March 24, 2010 at 8:14 pm

FDA NEWS RELEASE

For Immediate Release: March 19, 2010

Media Inquiries: Elaine Gansz Bobo, 301-796-7567; elaine.bobo@fda.hhs.gov

Consumer Inquiries: 888-INFO-FDA

FDA Warns about Increased Risk of Muscle Injury with Zocor

Highest approved dose of cholesterol-lowering medication could cause harm to muscles

The U.S. Food and Drug Administration today warned patients and healthcare providers about the potential for increased risk of muscle injury from the cholesterol-lowering medication Zocor (simvastatin) 80 mg. Although muscle injury (called myopathy) is a known side effect with all statins, today’s warning highlights the greater risk of developing muscle injury, including rhabdomyolysis, for patients when they are prescribed and use higher doses of this drug. Rhabdomyolysis is the most serious form of myopathy and can lead to severe kidney damage, kidney failure, and sometimes death.

“Review of simvastatin is part of an ongoing FDA effort to evaluate the risk of statin-associated muscle injury and to provide that information to the public as it becomes available,” said Eric Colman, M.D., Deputy Director of FDA’s Division of Metabolism and Endocrinology Products (DMEP). “It’s important for patients and healthcare professionals to consider all the potential risks and known benefits of any drug before deciding on any one therapy or dose of therapy.”

Simvastatin is sold as a single-ingredient generic medication and as the brand-name Zocor. It also is sold in combination with ezetimibe as Vytorin, and in combination with niacin as Simcor.

FDA’s review of new information on the risk of muscle injury is derived from clinical trials, observational studies, adverse event reports, and prescription use data. The agency also is reviewing data from the SEARCH (Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine) trial, which evaluated major cardiovascular events, such as heart attack, revascularization and cardiovascular death, in patients taking 80 mg compared to 20 mg of simvastatin. SEARCH also included data on muscle injury in patients taking simvastatin…

via FDA Warns about Increased Risk of Muscle Injury with Zocor.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: